Quantcast

Cholesterol Drug Tredaptive Pulled Worldwide

Get the WebProNews Newsletter:
Cholesterol Drug Tredaptive Pulled Worldwide
[ Business]

Less than one month ago, Merck, a major U.S. pharmaceutical company, announced that its cholesterol drug Tredaptive failed a major clinical trial. The drug is meant to improve heart health by increasing levels of “good” cholesterol, but the trial found that patients on the drug did not have a reduced risk of heart attack, stroke, necessary bypass surgery, or death, and were actually found to have an increased risk for serious, though non-fatal, side-effects.

Merck announced this week that it is suspending the availability of Tredaptive worldwide. The decision is in line with a recommendation from the European medicine Agency’s Pharmacovigilance Risk Assessment Committee (PRAC). The company has recommended that doctors stop prescribing Tredaptive and discontinue treatment with the drug for patients currently taking it. Merck is contacting regulatory agencies in countries where the drug is available, working with them to contact health care providers and pull Tredaptive.

“Patients currently taking Tredaptive are our priority, and we are committed to continue to work with regulatory agencies around the world to ensure that physicians have appropriate information as we take steps to suspend the availability of Tredaptive,” said Dr. Michael Rosenblatt, Chief Medical Officer at Merck.

Tredaptive is approved in around 70 countries, and is available in around 40 countries, including many in Europe. Its trade names include Pelzont, Trevaclyn, and Cordaptive. Merck sold $13 million worth of Tredaptive in the first three quarters of 2012.

Cholesterol Drug Tredaptive Pulled Worldwide
Top Rated White Papers and Resources
  • carol

    I think its ashame that human beings are at risk for taking prescription drugs that are not fully tested. I’m on so many medications, I can’t count and I feel worse each day. In fact, I had to find out by researching myself that two of the meds I’m on are interacting with another med I’m on I’ve been having severe breakouts and swelling of my upper limbs for three years.

    These drug companies need to be held accountable. Sick people want to get better, we don’t want to die trying.

    • Theresa

      Carol, you should get your medications from one pharmacy, and you should make sure all your physicians are aware of all the meds, including over-the-counter medications you take even occasionally. Make sure your pharmacy is one that keeps a database of your medications. Your pharmacist is your first line of defense against dangerous drug interactions — either because in combination the drugs you take will harm you, or because one will cancel out the other. You have a computer — look up your meds, find out what drug interactions you might be dealing with, talk to your pharmacist. And when you educate yourself, you might discover you’re overmedicated, and you can discuss with your doctor and pharmacist the possibility of reducing, not increasing, the meds you take.

  • kieran

    just out of hospital after having gallstones in my bile duct taken out even though i got my gall bladder out 5 years ago. am on Tredaptive for the last 3 years and they are saying one of the side effects are gastrointestinal problems

  • Alex

    Well put, Theresa!

  • Charmaine

    So, what meds can be taken for cholesterol that doesn’t have statins? I get alopesia from statin meds.

    • k wood

      ezetibide works like statin but is not statin, been on it for years no nasty side effects. know people on statins had trouble told them about this drug and all been changed to this. my wife was on statin took her off legs stopped statin on ezetibede no probs

  • barney

    I am saddened to hear this I have been on it for some years after all attempts on statins failed me tredaptive worked for me after three cardiac events I have seen my own improved cholesterol level and interestingly experienced improved cognitive response after all the plaque that was in my heart vascular system must also be in my brain without tredaptive I imagine over time it will re deposit and like my father I will risk debilitating stroke as he had I believe with all medicine there are trade off risks I made an informed decision to take it as far as testing how is there a need to test to test vitamin B3 it has been long known risks of overloading the body with it it may not work for others but it did for me given time this may have made a serious contribution to dementia care as well